Alert archive / Mississippi / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Jackson, MS

February 23, 20224 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Feb 23, 2022, 1:25 AM CST for 4 counties in Mississippi. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 23, 2022, 1:25 AM CST (07:25 UTC)
Expired
Feb 23, 2022, 5:15 AM CST
In force
4 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, MS, Lowndes County, MS, Oktibbeha County, MS, Webster County, MS

The radar

The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 23, 2:20 AM CSTFLASH FLOODStarkville, MSUP TO FOUR INCHES OF RAINFALL HAS RESULTED IN STREET FLOODING THROUGHOUT STARKVILLE AND SURROUNDING AREAS OF THE COUNTY...REPORTED BY OKTIBBEHA SO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2022-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2022-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-134 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

539 
WGUS54 KJAN 230725
FFWJAN
MSC025-087-105-155-231215-
/O.NEW.KJAN.FF.W.0002.220223T0725Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
125 AM CST Wed Feb 23 2022

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Webster County in north central Mississippi...
  Clay County in northeastern Mississippi...
  Central Lowndes County in northeastern Mississippi...
  Oktibbeha County in northeastern Mississippi...

* Until 615 AM CST.

* At 125 AM CST, Heavy rain has fallen in the past few hours across 
  the warning area, and doppler radar indicates additional heavy 
  rain is approaching. Between 1 and 3 inches of rain have fallen, 
  and an additional 1 to 2 inches of rain may fall in the next few 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Starkville, Columbus, West Point, Montpelier, Columbus AFB, 
  Caledonia, Maben, Muldrow, Tibbee, Griffith, Pala Alto, Sessums, 
  Pheba, Bent Oak, Waverly, Longview, Kolola Springs, Steens, 
  Artesia and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
      3375 8893 3381 8893 3381 8872 3368 8872
      3367 8849 3365 8851 3367 8842 3369 8840
      3369 8837 3372 8833 3375 8832 3374 8825
      3348 8828

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 3 HOURS

$$

EC
2 follow-up statements
608 
WGUS74 KJAN 230914
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
314 AM CST Wed Feb 23 2022

MSC025-087-105-155-231215-
/O.CON.KJAN.FF.W.0002.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-Webster MS-
314 AM CST Wed Feb 23 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CST THIS 
MORNING FOR NORTHEASTERN WEBSTER, CLAY, CENTRAL LOWNDES AND 
OKTIBBEHA COUNTIES...

At 314 AM CST, Doppler radar indicated additional heavy rain moving 
into the warned area. Between 2 and 5 inches of rain have fallen, 
and another inch of rain could fall in the next couple of hours. 
Flash flooding is ongoing in some locations, particularly in the 
Starkville to Columbus area.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Starkville, Columbus, West Point, Montpelier, Columbus AFB, 
  Caledonia, Maben, Muldrow, Tibbee, Griffith, Pala Alto, Sessums, 
  Pheba, Bent Oak, Waverly, Longview, Kolola Springs, Steens, 
  Artesia and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
      3375 8893 3381 8893 3381 8872 3368 8872
      3367 8849 3365 8851 3367 8842 3369 8840
      3369 8837 3372 8833 3375 8832 3374 8825
      3348 8828

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 2 HOURS

$$

EC
031 
WGUS74 KJAN 231115
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
515 AM CST Wed Feb 23 2022

MSC025-087-105-155-231125-
/O.CAN.KJAN.FF.W.0002.000000T0000Z-220223T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay MS-Lowndes MS-Oktibbeha MS-Webster MS-
515 AM CST Wed Feb 23 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN WEBSTER, CLAY, 
CENTRAL LOWNDES AND OKTIBBEHA COUNTIES...

Rain is diminishing this morning and the potential heavy rain has 
ended. Flooding is no longer expected to pose a threat. Please 
continue to heed any road closures.

LAT...LON 3329 8909 3359 8908 3374 8904 3375 8903
      3375 8893 3381 8893 3381 8872 3368 8872
      3367 8849 3365 8851 3367 8842 3369 8840
      3369 8837 3372 8833 3375 8832 3374 8825
      3348 8828

$$

EC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 11:35 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 22, 11:35 PM CST, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1135 PM CST Tue Feb 22 2022

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion:
A band of SHRA and occasional TSRA wl continue to affect GWO and
GTR through 10Z. This activity was along a slow moving cold front
that will stall across the se Wednesday. A mixture of VFR and MVFR
cigs were observed at 0530Z. Cigs wl gradually lower to MVFR and
MVFR cigs are expected to prevail through the remainder of the
TAF period. The cold front will create a wind shift to the nw at
GTR by 08Z and then HKS/JAN by 12Z and then stall across the se
portions of the area by 18Z. /22/

&&

.DISCUSSION...
The severe storm threat has ended although the chances for rain
and a few thunderstorms will continue across much of our CWA as a
cold front drifts into the area. Mid evening surface analysis had
this just south of a Greenwood, MS to Bastrop, LA line. The cold
front is progged to continue drifting south through the remainder
of tonight and stall across our southeast Wednesday morning.
Colder air will filter into our CWA in the wake of the cold front
making the morning minimum temperature forecast difficult. The
current forecast lows look reasonable ranging from the lower 40s
northwest to the mid 60s southeast. /22/

Prior discussion below:

Tonight and tomorrow...
Cold front still off to the NW, slowing considerably in parallel
flow aloft. Showers and thunderstorms have been limited through
much of the day with a strong capping in version evident on 12Z
sounding, reflecting the warm air advection in the midlevels being
underdone in the models prev. This afternoon, some scattered
convection is breaking out on radar and will be quickly moving off
to the northeast. Not a lot in the way of large scale forcing
this far south, and low level shear is decreasing. That being
said, will hold on to the outlooks given that the temps have
overachieved, and the LAPS MUCAPE in the NE is a bit richer.
Convection in the SW will move into that environment and have a
very limited window this afternoon to develop into anything
severe. In the overnight hours, as the front settles to the south,
high res models are redeveloping some convection along and ahead
of the line that will have some potential for strong storms, but
the parameters decrease after 06z. Similarly to last night...the
front will make some progress overnight due to reinforcement from
rain cooled air/precip...though the flow aloft remains parallel.
Models persist in dropping the temperatures in the northwest into
the 40s before dawn, though the frontal location by morning is
extremely low confidence. Gusty winds overnight decrease tomorrow,
but chance pops remain in the forecast with the stalled boundary
providing some focus for waa showers moving in with warm Gulf air
moving in and over the shallow cool air behind the front.

Wednesday night through Monday night...
The front will turn around and move back north as a warm front
Wednesday night into Thursday and will generally extend across the
Delta by Thursday evening. Most of the shower/thunderstorm
activity will be across the Delta on Thursday with mainly showers
possible further east and south. Another short wave will drive a
cold front southeast across the area Thursday night into Friday
morning. With decent lapse rates of 6.5- 7.0 c/km a couple of
storms could become strong to severe. Will continue to hold off
mention in the HWO/Graphicasts for now. Surface high pressure will
briefly build in for Friday, with the showers ending during the
morning hours. Cooler temperatures will prevail, with highs mostly
in the 50s.

Another short wave will approach the area on Saturday and with
increasing isentropic lift, rain will develop and overspread the
area during the day into the evening hours. The rain will continue
across most of the area through Saturday night, before Surface
ridging begins to build in on Sunday. High pressure will continue to
prevail into next week, with warming temperatures./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       58  67  57  79 /  82  36  15  22
Meridian      64  74  59  79 /  58  44   7  11
Vicksburg     52  59  50  77 /  88  30  18  40
Hattiesburg   65  81  60  79 /  37  30   3  12
Natchez       60  68  55  80 /  68  40  14  41
Greenville    44  50  44  67 /  91  29  53  67
Greenwood     48  57  50  73 /  96  30  48  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

15/HJS/22
Hazardous weather outlook, Feb 22, 11:44 AM CST, 13 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
1144 AM CST Tue Feb 22 2022

ARZ074-075-LAZ007>009-015-016-MSZ018-019-034>036-040>052-231745-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Bolivar-Sunflower-Washington-Humphreys-Holmes-
Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-
Hinds-Rankin-Scott-Newton-Lauderdale-
1144 AM CST Tue Feb 22 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and northwest
Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

This afternoon through this evening, isolated severe
thunderstorms are possible. Some thunderstorms could produce
damaging wind gusts and hail. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

MSZ025>033-037>039-231745-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Attala-Winston-Noxubee-
1144 AM CST Tue Feb 22 2022

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today

This afternoon through this evening, severe thunderstorms are
possible. Some thunderstorms could produce damaging winds to 60
mph and hail to the size of half dollars. A tornado cannot be
ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

LAZ023>026-MSZ053>066-072>074-231745-
Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson-
Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
1144 AM CST Tue Feb 22 2022

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, and
south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Feb 22, 7:40 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
740 PM CST Tue Feb 22 2022

MSZ031-230200-
Lowndes MS-
740 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of northeastern Lowndes
County through 800 PM CST...

At 740 PM CST, Doppler radar was tracking a strong thunderstorm over
Caledonia, or near Columbus AFB, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Lowndes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for northeastern
Mississippi.

&&

LAT...LON 3361 8827 3357 8843 3367 8846 3367 8844
      3368 8843 3367 8842 3369 8839 3369 8837
      3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 0140Z 243DEG 31KT 3365 8835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Feb 22, 7:49 PM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
749 PM CST Tue Feb 22 2022

MSZ025-027-028-230230-
Carroll MS-Leflore MS-Montgomery MS-
749 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of central Carroll,
east central Leflore and northwestern Montgomery Counties through 830
PM CST...

At 749 PM CST, Doppler radar was tracking a strong thunderstorm near
Sidon, or near Greenwood, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Teoc around 800 PM CST.
  Malmaison and Coila around 805 PM CST.
  North Carrollton around 810 PM CST.
  Winona around 820 PM CST.
  Duck Hill around 830 PM CST.

Other locations impacted by this storm include Carrollton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for north
central Mississippi.

&&

LAT...LON 3337 9027 3354 9027 3367 8972 3340 8966
TIME...MOT...LOC 0149Z 257DEG 38KT 3346 9017

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Feb 22, 7:57 PM CST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Jackson MS
757 PM CST Tue Feb 22 2022

MSZ047-053-230245-
Warren MS-Claiborne MS-
757 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of south central Warren
and northeastern Claiborne Counties through 845 PM CST...

At 757 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Yokena, or 19 miles southwest of Vicksburg, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Yokena and Le Tourneau around 810 PM CST.
  Rocky Springs around 815 PM CST.
  Reganton around 825 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CST for central
Mississippi.

&&

LAT...LON 3210 9104 3211 9103 3213 9106 3213 9104
      3212 9102 3214 9100 3216 9101 3233 9078
      3225 9072 3223 9073 3208 9072 3200 9102
      3209 9107
TIME...MOT...LOC 0157Z 241DEG 28KT 3207 9100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DL
Special weather statement, Feb 22, 9:01 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
901 PM CST Tue Feb 22 2022

LAZ015-230330-
Richland LA-
901 PM CST Tue Feb 22 2022

...A strong thunderstorm will impact portions of southwestern
Richland Parish through 930 PM CST...

At 901 PM CST, Doppler radar was tracking a strong thunderstorm over
Buckner, or 11 miles west of Mangham, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mangham, Alto, Archibald and Buckner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 9201 3246 9179 3232 9176 3230 9177
      3229 9176 3227 9178 3223 9200 3224 9200
      3225 9199 3225 9200 3227 9199 3228 9202
TIME...MOT...LOC 0301Z 246DEG 28KT 3228 9198

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 6:33 PM CSTSpecial Weather StatementJANLowndes27 min
Feb 22, 6:55 PM CSTSpecial Weather StatementJANKemper65 min
Feb 22, 7:40 PM CSTSpecial Weather StatementJANLowndes20 min
Feb 22, 7:49 PM CSTSpecial Weather StatementJANCarroll41 min
Feb 22, 7:55 PM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery51 min
Feb 22, 7:57 PM CSTSpecial Weather StatementJANClaiborne48 min
Feb 23, 5:50 AM CSTRiver Flood WarningJANCarroll, Leflore49 hr
Feb 23, 9:59 AM CSTRiver Flood WarningJANNoxubee35 hr
Feb 23, 9:59 AM CSTRiver Flood WarningJANLowndes4 days

Nearby

Flash Flood Warnings in Mississippi, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.